NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

When cleaning a surgical incision, in which direction should the nurse clean?

  1. AFrom the incision outwards, using a new swab for each stroke
  2. BIn circles from the outside in, reusing the swab
  3. CFrom the surrounding skin towards the incision with one swab
  4. DBack and forth along the incision with the same swab
2.Nursing fundamentalsHard

A patient with COPD and a target saturation of 88–92% is on oxygen. Their SpO₂ is now 97%. What should the nurse do?

  1. AIncrease the oxygen to keep the level high
  2. BReduce the oxygen to bring the saturation back into the target range
  3. CRemove all oxygen and stop monitoring
  4. DLeave it, because a higher saturation is always better for a patient with COPD
3.Infection control & patient safetyMedium

A patient with poorly controlled seizures asks about activities at home. Which advice is most important?

  1. AAvoid all forms of exercise
  2. BAvoid drinking water before bed
  3. CNever swim or bathe alone
  4. DSleep sitting up in a chair
4.Infection control & patient safetyHard

A nurse who has a cold sore (herpes labialis) is assigned to the newborn nursery. What is most appropriate?

  1. ATell no one, and cover the lesion with makeup during shifts
  2. BWork as usual, since cold sores are very common
  3. CInform the manager, who may reassign the nurse for now
  4. DWear gloves and carry on as usual
5.Prioritization & delegationMedium

A nursing assistant tells the RN that a patient’s IV pump is alarming. What is the best response?

  1. A“Turn the pump off and on again until it stops.”
  2. B“I will come and check the pump and the IV site now.”
  3. C“Increase the rate a little so the alarm clears.”
  4. D“Silence the alarm and I will check it at the end of the shift.”
6.Prioritization & delegationHard

Which patient is the most appropriate to assign to an LPN/LVN?

  1. AA patient who has just arrived from the emergency department with pneumonia and confusion
  2. BA patient on a new IV medication that needs frequent titration
  3. CA patient with a long-standing tracheostomy who needs routine suctioning and care
  4. DA patient with a tracheostomy placed this morning who is coughing up blood
7.Clinical nursingMedium

What is the recommended first aid for a thermal burn?

  1. ACool it under cool running water for about 20 minutes
  2. BApply ice directly to the burn until the pain stops completely
  3. CSpread butter or oil over the burn
  4. DBurst any blisters to release the fluid
8.Clinical nursingHard

A patient rescued from a house fire has soot around the mouth, singed nasal hairs and a hoarse voice. What is the main concern?

  1. ADehydration from sweating
  2. BAirway swelling from inhalation injury
  3. CHypothermia from the fire service water
  4. DA minor throat infection
9.Lab values & electrolytesMedium

A patient with cirrhosis has an albumin of 2.2 g/dL (22 g/L). Which finding is most likely related?

  1. AEdema and ascites
  2. BHigh blood pressure
  3. CHyperkalemia
  4. DIncreased urine output
10.Lab values & electrolytesHard

A frail older adult in a nursing home has been drinking very little during a heat wave. She is confused, and her sodium is 158 mEq/L. Which treatment would the nurse expect?

  1. AA loop diuretic to remove the extra sodium quickly
  2. BRapid infusion of 3% saline to raise the volume
  3. CStrict fluid restriction to below 800 mL a day
  4. DGradual replacement of free water over many hours
11.PharmacologyMedium

A patient is starting doxazosin, an alpha-1 blocker. What should the nurse advise about the first dose?

  1. ATake it only if the urine is darker than usual
  2. BExpect a short rise in blood pressure after the dose
  3. CTake it in the morning with a cup of strong coffee to stay alert
  4. DTake it at bedtime, because it can cause dizziness and fainting
12.PharmacologyHard

A patient took a doxycycline tablet with a sip of water just before lying down. Now swallowing is very painful. What is the most likely cause?

  1. APill-induced oesophagitis
  2. BAn allergic reaction to the tablet coating
  3. CGastric ulcer caused by doxycycline
  4. DOral candidiasis from the antibiotic
13.Med-surg: cardiovascular & respiratoryMedium

How should a patient with asthma record their peak flow at home?

  1. ATake one gentle blow once a week, at any time of day
  2. BTake the best of three blows, ideally morning and evening
  3. CBlow only during an asthma attack, never when well
  4. DTake the average of ten blows after exercise
14.Med-surg: cardiovascular & respiratoryHard

A frightened young woman is breathing fast and has tingling fingers. Her blood gas shows pH 7.50 and a low PaCO₂. SpO₂ is 99% on air. What does this show?

  1. AMetabolic acidosis from kidney failure
  2. BRespiratory alkalosis from hyperventilation
  3. CMetabolic alkalosis from vomiting
  4. DRespiratory acidosis from hypoventilation
15.Med-surg: neuro, endocrine & renalMedium

A patient with diabetic neuropathy has an ulcer on the ball of the foot. Which measure is most important for healing?

  1. ACovering it and checking it in a month
  2. BSoaking the foot in hot water daily
  3. CWalking more to improve blood flow
  4. DTaking pressure off the ulcer
16.Med-surg: neuro, endocrine & renalHard

A 74-year-old falls forward and hits their chin. Their arms are much weaker than their legs, and they have burning pain in the hands. Which injury is most likely?

  1. ACentral cord syndrome
  2. BBrown-Séquard syndrome
  3. CA complete lumbar cord injury
  4. DCauda equina syndrome
17.Med-surg: GI, perioperative & oncologyMedium

A patient is starting regular oral morphine. Which bowel advice is most appropriate?

  1. AStop eating fibre completely
  2. BWait until there has been no stool for a week
  3. CStart a regular laxative at the same time
  4. DTake a bulk-forming laxative only with very little water
18.Med-surg: GI, perioperative & oncologyHard

A patient's long-standing groin hernia has become tender, red and irreducible, and they are vomiting. What should the nurse do?

  1. APush the hernia firmly back in, then discharge home
  2. BAdvise the patient to wear a tight truss and rest
  3. CKeep them nil by mouth and arrange urgent surgical review
  4. DApply a hot water bottle and give a laxative
19.Maternity & obstetric nursingMedium

A woman at 32 weeks with known placenta praevia is admitted with bleeding. Which procedure must be avoided?

  1. AMeasuring blood pressure
  2. BStarting an IV line
  3. CContinuous fetal heart monitoring
  4. DA digital vaginal examination
20.Maternity & obstetric nursingHard

A newborn has a deep dimple with a tuft of hair over the lower spine. What is the significance?

  1. AIt means the baby will have hip dysplasia
  2. BIt may be a sign of an underlying spinal defect
  3. CIt is a sign of congenital heart disease
  4. DIt is an expected birthmark with no meaning
21.Pediatric nursingMedium

After an injection, a 4-year-old insists on having a plaster over the site. What explains this?

  1. AThe child is being difficult and should be ignored
  2. BPreschoolers understand anatomy well and want to keep the site clean
  3. CThe child is allergic to the injection
  4. DPreschoolers fear bodily injury and may think their insides can leak out
22.Pediatric nursingHard

A child with sickle cell disease has been exposed to parvovirus B19 (fifth disease). Why is this a concern?

  1. AIt causes the sickle gene to become active in the child
  2. BIt makes the child immune to all future crises
  3. CIt triggers a severe allergic reaction to the virus
  4. DIt can stop red cell production for days and cause severe anaemia
23.Mental health nursingMedium

Which item is part of a safety plan for a person experiencing domestic violence?

  1. AKeeping an emergency bag with documents, money and keys somewhere safe
  2. BAvoiding contact with friends and support services so as not to provoke him
  3. CKeeping all important documents in the shared house
  4. DTelling the abuser about plans to leave so that he can prepare
24.Mental health nursingHard

In the second session of a new therapy group, members argue about rules and one member challenges the leader's authority. How should the leader interpret this?

  1. AThe group has failed and should be ended before anyone is upset
  2. BThe member who challenged the leader should be removed
  3. CThe leader should avoid all conflict by making every decision alone
  4. DIt is a normal stage of group development, to be handled openly and calmly
25.Nursing math & unit conversionsMedium
12345678910111223:40?10:40 PM11:40 PM1:40 PM11:40 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 23:40 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

23:40
  1. 110:40 PM
  2. 211:40 PM
  3. 31:40 PM
  4. 411:40 AM
26.Nursing math & unit conversionsHard
100 mL/h? L/day1 day = 24 h1 L = 1000 mL

Practice exercise (made-up values, not clinical guidance). A maintenance infusion runs at 100 mL/h without a break. How many litres V does it deliver in 24 hours?

100 mL/h24 h
V = L
27.Dosage calculationsMedium
70 kg5 mg/kg/day2× per dayD = ? mg

A patient weighs 70 kg. The prescribed dose is 5 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

70 kg5 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1.74 mg. The ampoule contains 2000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1.74 mg2000 mcg/mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL12 h? gtt/min

Infuse 1500 mL over 12 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL12 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
450 mL20 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 20 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min20 gtt/mL450 mL
t = h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h95 kg15 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 15 units/kg/h for a patient who weighs 95 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL15 units/kg/h95 kg
R = mL/h
32.Pediatric & critical-care dosingHard
25 mg250 mLnitroglycerin? mL/h100 kg5 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 100 kg has an order for nitroglycerin at 5 mcg/min. The bag contains 25 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

25 mg/250 mL5 mcg/min100 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice120 mLwater150 mLjelly120 mLice chips200 mLIV infusion125 mL/h × 8 hIV antibiotic1 × 50 mLurine400 mLurine300 mLurine175 mLurine150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 104 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

104 kg8 hurine: 400 mLurine: 300 mLurine: 175 mLurine: 150 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL50 mL/hstart 10:1516:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 10:15 and runs by pump at 50 mL/h. How many mL V are left in the bag at 16:15?

500 mL50 mL/h10:15 → 16:15
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 91% on room air, blood pressure 88/52 mmHg, pulse 44/min, alert, temperature 38.8 °C. What is the NEWS2 total score?

RR 16SpO₂ 91%airSBP 88HR 44AT 38.8 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 26/min, SpO₂ 98% on room air, blood pressure 118/70 mmHg, pulse 82/min, alert, temperature 35.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 26SpO₂ 98%airSBP 118HR 82AT 35.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.60PaCO₂mmHg354520HCO₃⁻mmol/L222619uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.60, PaCO₂ 20 mmHg (2.7 kPa) and HCO₃⁻ 19 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.60PaCO₂ 20 mmHg (2.7 kPa)HCO₃⁻ 19 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 138, Cl⁻ 107, HCO₃⁻ 11 mmol/L and albumin 26 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 138 mmol/LCl⁻ 107 mmol/LHCO₃⁻ 11 mmol/Lalbumin 26 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular fibrillationventricular tachycardiasupraventricular tachycardia (SVT)torsades de pointes

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular fibrillation
  2. 2ventricular tachycardia
  3. 3supraventricular tachycardia (SVT)
  4. 4torsades de pointes

3Solutions

1.Nursing fundamentals

Answer: A · From the incision outwards, using a new swab for each stroke

Why this is the answer

The incision is the cleanest area, so cleaning moves from it outwards. Using a fresh swab each time avoids bringing skin bacteria back into the wound.

Answer

A · From the incision outwards, using a new swab for each stroke
2.Nursing fundamentals

Answer: B · Reduce the oxygen to bring the saturation back into the target range

Why this is the answer

For patients at risk of hypercapnia, saturations above the target can raise CO₂ levels. The oxygen should be reduced step by step to the prescribed range, with continued monitoring.

Answer

B · Reduce the oxygen to bring the saturation back into the target range
3.Infection control & patient safety

Answer: C · Never swim or bathe alone

Why this is the answer

People with uncontrolled seizures are advised not to swim alone, to shower rather than bathe and to follow local laws on driving. Most normal activities can continue with sensible precautions.

Answer

C · Never swim or bathe alone
4.Infection control & patient safety

Answer: C · Inform the manager, who may reassign the nurse for now

Why this is the answer

Herpes simplex can cause severe infection in newborns. Staff with active lesions inform their manager and follow occupational health advice, which often means avoiding contact with newborns and other high-risk patients until the lesion has healed.

Answer

C · Inform the manager, who may reassign the nurse for now
5.Prioritization & delegation

Answer: B · “I will come and check the pump and the IV site now.”

Why this is the answer

An alarm may mean an occlusion, air in the line or infiltration. The nurse checks the pump and site; the assistant should not adjust the pump or silence alarms.

Answer

B · “I will come and check the pump and the IV site now.”
6.Prioritization & delegation

Answer: C · A patient with a long-standing tracheostomy who needs routine suctioning and care

Why this is the answer

Routine tracheostomy care for a stable, long-term patient fits the LPN/LVN role in most settings. Fresh or bleeding tracheostomies, new admissions and titrated IV drugs need RN assessment.

Answer

C · A patient with a long-standing tracheostomy who needs routine suctioning and care
7.Clinical nursing

Answer: A · Cool it under cool running water for about 20 minutes

Why this is the answer

Cooling with running water for around 20 minutes limits tissue damage and pain. Ice can cause further injury, and the patient should be kept warm while the burn is cooled.

Answer

A · Cool it under cool running water for about 20 minutes
8.Clinical nursing

Answer: B · Airway swelling from inhalation injury

Why this is the answer

These signs suggest inhalation injury, which can cause rapid airway swelling and obstruction. Early senior anaesthetic review is needed, as early intubation may be required. Carbon monoxide poisoning must also be considered.

Answer

B · Airway swelling from inhalation injury
9.Lab values & electrolytes

Answer: A · Edema and ascites

Why this is the answer

Albumin provides most of the oncotic pressure that keeps fluid in the vessels. When it is low, fluid leaks into the tissues and abdomen, causing edema and ascites, together with portal hypertension in cirrhosis.Checked against: Albumin Blood Test · MedlinePlus (NIH) (2024)

Answer

A · Edema and ascites
10.Lab values & electrolytes

Answer: D · Gradual replacement of free water over many hours

Why this is the answer

Older adults have a reduced sense of thirst and easily develop hypernatremia from water loss. Free water is replaced gradually, because lowering sodium too quickly can cause cerebral edema. Hypertonic saline and fluid restriction would make it worse.

Answer

D · Gradual replacement of free water over many hours
11.Pharmacology

Answer: D · Take it at bedtime, because it can cause dizziness and fainting

Why this is the answer

Alpha-1 blockers dilate blood vessels and can cause marked orthostatic hypotension after the first dose. Taking it at bedtime and rising slowly reduces the risk of falls.

Answer

D · Take it at bedtime, because it can cause dizziness and fainting
12.Pharmacology

Answer: A · Pill-induced oesophagitis

Why this is the answer

Doxycycline can cause oesophageal ulceration if it stays in the oesophagus. It is taken with a full glass of water while upright, and the patient stays upright for at least 30 minutes.

Answer

A · Pill-induced oesophagitis
13.Med-surg: cardiovascular & respiratory

Answer: B · Take the best of three blows, ideally morning and evening

Why this is the answer

The patient stands or sits upright, takes a full breath and blows as hard and fast as possible, three times, recording the best. Regular readings show variability and guide the action plan, which uses the patient's own best value as the reference.

Answer

B · Take the best of three blows, ideally morning and evening
14.Med-surg: cardiovascular & respiratory

Answer: B · Respiratory alkalosis from hyperventilation

Why this is the answer

Hyperventilation blows off CO₂, causing respiratory alkalosis. The alkalosis lowers ionised calcium, causing tingling and carpopedal spasm. Normal oxygen saturation is reassuring, but organic causes such as PE, asthma or diabetic ketoacidosis must still be excluded.

Answer

B · Respiratory alkalosis from hyperventilation
15.Med-surg: neuro, endocrine & renal

Answer: D · Taking pressure off the ulcer

Why this is the answer

Offloading (removing pressure) is essential for healing a neuropathic ulcer, along with infection control, good blood supply and specialist foot team care. Hot soaks risk burns because sensation is reduced.

Answer

D · Taking pressure off the ulcer
16.Med-surg: neuro, endocrine & renal

Answer: A · Central cord syndrome

Why this is the answer

Central cord syndrome often follows hyperextension of an arthritic neck. The central fibres, which serve the arms, are affected most, so the arms are weaker than the legs. It is the most common incomplete cord syndrome.

Answer

A · Central cord syndrome
17.Med-surg: GI, perioperative & oncology

Answer: C · Start a regular laxative at the same time

Why this is the answer

Opioids slow gut movement, and tolerance to constipation does not develop. A regular laxative, often a stimulant with a softener, is started with the opioid, alongside fluids and mobility where possible.

Answer

C · Start a regular laxative at the same time
18.Med-surg: GI, perioperative & oncology

Answer: C · Keep them nil by mouth and arrange urgent surgical review

Why this is the answer

A tender, red, irreducible hernia with vomiting suggests strangulation and bowel obstruction. It needs emergency surgery; the nurse keeps the patient nil by mouth, gives analgesia, and starts IV access and fluids as prescribed.

Answer

C · Keep them nil by mouth and arrange urgent surgical review
19.Maternity & obstetric nursing

Answer: D · A digital vaginal examination

Why this is the answer

A digital vaginal examination can disrupt a low-lying placenta and cause severe haemorrhage. Monitoring, IV access, blood tests and an ultrasound are appropriate.

Answer

D · A digital vaginal examination
20.Maternity & obstetric nursing

Answer: B · It may be a sign of an underlying spinal defect

Why this is the answer

A sacral dimple with a hair tuft, swelling or skin change may indicate spina bifida occulta or a tethered cord. It should be reported, and spinal ultrasound is often arranged.

Answer

B · It may be a sign of an underlying spinal defect
21.Pediatric nursing

Answer: D · Preschoolers fear bodily injury and may think their insides can leak out

Why this is the answer

Preschoolers have limited understanding of the body and fear injury and mutilation. A plaster reassures them that the body is "closed" again.

Answer

D · Preschoolers fear bodily injury and may think their insides can leak out
22.Pediatric nursing

Answer: D · It can stop red cell production for days and cause severe anaemia

Why this is the answer

Parvovirus B19 temporarily stops red cell production. Healthy children barely notice this, but in sickle cell disease red cells survive only a short time, so an aplastic crisis with severe anaemia can develop and may need transfusion.

Answer

D · It can stop red cell production for days and cause severe anaemia
23.Mental health nursing

Answer: A · Keeping an emergency bag with documents, money and keys somewhere safe

Why this is the answer

A safety plan includes an escape bag, important documents, a safe place to go, emergency numbers and a code word with trusted people. The time of leaving can be the most dangerous period.

Answer

A · Keeping an emergency bag with documents, money and keys somewhere safe
24.Mental health nursing

Answer: D · It is a normal stage of group development, to be handled openly and calmly

Why this is the answer

Conflict and challenges to the leader are typical of the storming stage. Handling them openly and non-defensively helps the group develop norms and move into productive work.

Answer

D · It is a normal stage of group development, to be handled openly and calmly
25.Nursing math & unit conversions

Answer: 11:40 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

23 − 12 = 11 → PM

Answer

11:40 PM

Answer

11:40 PM
26.Nursing math & unit conversions

Answer: V = 2.4 L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume in a day

100 mL/h × 24 h = 2400 mL

In litres

V = 2400/1000 = 2.4 L

Answer

V = 2.4 L
27.Dosage calculations

Answer: D = 175 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

5·70 = 350 mg

Per dose

D = 350/2 = 175 mg

Answer

D = 175 mg
28.Dosage calculations

Answer: V = 0.87 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1.74 mg = 1740 mcg

Volume

V = 1740/2000 = 0.87 mL

Answer

V = 0.87 mL
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

12·60 = 720 min

Drip rate

R = 1500·20/720 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: t = 5.4 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/20 = 84 mL/h

Time left

t = 450/84 = 5.357 ≈ 5.4 h

Answer

t = 5.4 h
31.Pediatric & critical-care dosing

Answer: R = 35.6 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

15·95 = 1 425 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1425/40 = 35.63 ≈ 35.6 mL/h

Answer

R = 35.6 mL/h
32.Pediatric & critical-care dosing

Answer: R = 3 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

25 000/250 = 100 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

5·60 = 300 mcg/h

Pump rate

R = 300/100 = 3 mL/h

Answer

R = 3 mL/h
33.IV fluids & fluid balance

Answer: U = 1.23 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

400 + 300 + 175 + 150 = 1025 mL

Per kilogram per hour

U = 1025/(104·8) = 1.232 ≈ 1.23 mL/kg/h

Answer

U = 1.23 mL/kg/h
34.IV fluids & fluid balance

Answer: V = 200 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:15 → 16:15 = 6 h

Volume infused

50·6 = 300 mL

Volume left

V = 500 − 300 = 200 mL

Answer

V = 200 mL
35.Clinical assessment scores

Answer: NEWS2 = 8

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 91% → 3
on air → 0
SBP 88 mmHg → 3
HR 44/min → 1
alert (A) → 0
T 38.8 °C → 1

Add

NEWS2 = 0 + 3 + 0 + 3 + 1 + 0 + 1 = 8

Answer

NEWS2 = 8
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 26/min → 3
SpO₂ 98% → 0
on air → 0
SBP 118 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 35.8 °C → 1

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.60: alkalaemia (above 7.45)
PaCO₂ 20 mmHg: low (35–45)
HCO₃⁻ 19 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: AGc = 23.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 138 − (107 + 11) = 20

Correction for albumin

20 + 0.25·(40 − 26) = 23.5 mmol/L

Answer

AGc = 23.5 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: QT = 0.44 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

11 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 11 × 0.04 s = 0.44 s

Answer

QT = 0.44 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.92 s).

40.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions